Singularities of optimal control problems on some six dimensional Lie groups

James Biggs, William Holderbaum, Velimir Jurdjevic

Research output: Contribution to journalArticle

26 Citations (Scopus)
11 Downloads (Pure)

Abstract

This paper considers the motion planning problem for oriented vehicles travelling at unit speed in a 3-D space. A Lie group formulation arises naturally and the vehicles are modeled as kinematic control systems with drift defined on the orthonormal frame bundles of particular Riemannian manifolds, specifically, the 3-D space forms Euclidean space E3, the sphere S3, and the hyperboloid H3. The corresponding frame bundles are equal to the Euclidean group of motions SE(3), the rotation group SO(4), and the Lorentz group SO(1, 3). The maximum principle of optimal control shifts the emphasis for these systems to the associated Hamiltonian formalism. For an integrable case, the extremal curves are explicitly expressed in terms of elliptic functions. In this paper, a study at the singularities of the extremal curves are given, which correspond to critical points of these elliptic functions. The extremal curves are characterized as the intersections of invariant surfaces and are illustrated graphically at the singular points. It is then shown that the projections of the extremals onto the base space, called elastica, at these singular points, are curves of constant curvature and torsion, which in turn implies that the oriented vehicles trace helices.
Original languageEnglish
Pages (from-to)1027-1038
Number of pages11
JournalIEEE Transactions on Automatic Control
Volume52
Issue number6
DOIs
Publication statusPublished - Jun 2007

Keywords

  • integrable Hamiltonian systems
  • lie groups
  • optimalcontrol
  • singularities

Fingerprint Dive into the research topics of 'Singularities of optimal control problems on some six dimensional Lie groups'. Together they form a unique fingerprint.

  • Cite this